Alright, I’ve been scanning my archives for a while, tonight: I’ve had too much of school. And I’ve found it hard to do anything except schoolwork, eating, or sleeping. Well — besides reading, here. Records help.
I’ve been asleep for most of the day — it’s a pattern I’m familiar with from when I was not on Prozac. (I began the Prozac to try and fight the lethargy that is a side effect of an antianxiety/antidepressant medication, but the benefit in mood and wakefulness has been accompanied by slow, constant weight gain that I haven’t been able to reverse, so far.) If you haven’t been following the blog, this is my sixth week on a half-dose of Prozac — because I’ve finally said that this is enough.
At the same time I know that the tiredness is at least partially because I’ve been taking sedating medication at midnight instead of three hours earlier. I know this conks me out the entire next day; but it’s hard to take medication that you know will sedate you and may make you nonfunctional, four hours after you finally feel OK enough to get out of bed. From my calculations, it appears that sedation from my anti-anxiety drug starts 1.5 hours after it’s taken, and lasts for 15.5 more hours.
And actually, that looks pretty much…like my pattern.
I’ve been taking medication at midnight or around there, and not feeling wakeful until 4 or 5 PM the next day. That’s a total of 17 hours that are impacted.
I’ll try and take it at 9, though, and just see where it goes from there. If I go to bed at 10:30 PM…that is 1.5 hours before midnight, so I should be fully awake by 2 PM the next day…giving me about 9 hours of quality working time. (For the first 7, I’ll just be tired or asleep.)
Although I know I don’t actually need that much sleep; this is just the amount that my body wants to sleep on 150mg of the sedating medication.
That medication acts against anxiety…which is useful in my line of work, combined with my personal history and the patrons I have to deal with. It also keeps in check, a couple of phobias. There is the possibility of cutting the dose by 1/3, but I’m not sure that’s a particularly great option, at the moment. At least, I need to wait until the holidays are over: I don’t want to add to the yearly load of additional holiday Crisis appointments, if I don’t have to.
On the other hand, when I was on 200mg of this medication a night instead of 150…I missed so many doses that in practicality, I was on 150. And my sleep schedule was almost nonexistent. What I can say is that I was pretty heavily drugged, and not particularly on the right medication (which dates back to a prescribing psychiatrist from high school whom I basically hated — I feel she worked in the Pediatric division because kids didn’t push back).
So yes…taking medication in half an hour (and keeping to the 9 PM schedule) should tell me whether I need to reduce that medication as well, in order to be functional during the day. There is a big difference between 100mg and 150mg; at the same time, I do still have issues with anxiety (which could ramp up into feeling threatened, which could ramp up into hostility, left unchecked. And I do have rage issues…which aren’t entirely the fault of the people who tap into them except they keep tapping).
I wonder if there are other antianxiety medications out there that do not have a side effect of sedation? Do I even still have a diagnosis (as versus a history) of “depression,” at all?
Or maybe I should just consult with my doctor and lower the sedating dose by 25mg, and see how I feel…after confirming or disproving that this stuff takes 17 hours to stop making me tired.
Gah. So I started writing to try and get my mind off school, and got diverted into self-care and mental health…though at least it was productive, a bit.
Right now, in one class all I have left is a presentation and Final Project (which I haven’t started, yet). In another class, I have a relatively simple assignment and a Final Project to work on (which is well underway). In my third class, I have a lecture and two readings which I should have done by now (that is, I’m behind again), and group work to do by tomorrow (which was scheduled for today, but I slept most of the day). Some of that work is already done, and I just need to review some readings to prepare for the morning.
The problem is not having done anything unnecessary, for what feels like the past week, and having to bribe myself to get out of bed with lures like chocolate. I need a break! But then, I feel guilty because I know that if I take a break, there’s probably something on which I’m falling behind.
I haven’t even been able to do reading which isn’t directly related to school, without being too tired to stay up to do it.
I’m also taking an extra unit in Spring semester, and am not sure how I’m going to hold all that together, if I’m having this much trouble with nine units. Then again…the vast majority of my work this semester is coming from ONE CLASS. I guess I’ve just got to hope that I don’t get more classes like that, in Spring; or something is going to have to give…whether it’s classes, work, or medication.
(I generally do not oversleep, off of medication; I’m normally an insomniac and get by with 4-6 hours of sleep a night.)
Yeah, I think…the medication stuff just needs testing and adjustment. And I can’t rely on Psychiatry to empathize on that point for me, because they aren’t the ones experiencing the effects (the best I got from them on the issue of constant sedation was, “fight it.” And I was like DO YOU KNOW WHAT IT’S LIKE TO EXPERIENCE THIS [though I didn’t say this]. And the answer, obviously, is “no,” because they aren’t on my medications, and they don’t know how hard it is to stay out of bed when every fiber of your being wants to be asleep. And if people tell you you can’t sleep, you just want to sit in the floor and cry to be allowed to sleep.)
Anyway, I should take the ******* medications, now.